3
$\begingroup$

This is a followup to this easier version of this question on MSE, which Lee Mosher answered in the positive in the special case that $X$ is a hyperbolic space. It's also vaguely related to this question.

Suppose that $(X,d)$ is a locally compact connected homogeneous metric space, where by homogeneous I mean that for any $x_0,x_1 \in X$ there exists an isometry $f:X\rightarrow X$ such that $f(x_0)=x_1$. Does there always exist a set $Y\subseteq X$ with the following properties?

  • $Y$ is uniformly discrete, i.e. there is an $\varepsilon > 0$ such that for any distinct $x,y\in Y$, $d(x,y) > \varepsilon$.
  • $Y$ uniformly compactly covers $X$, i.e. for some $x \in Y$ there is a compact set $K \ni x$ such that translates of $K$ under $\{f \in \mathrm{Aut}(X) : f(Y) = Y\}$ cover all of $X$.
  • $Y$ is vertex-transitive, i.e. for any $x,y\in Y$ there is a isometry $f:X \rightarrow X$ such that $y=f(x)$ and $f(Y)=Y$.

EDIT: I realized I hadn't captured what I wanted with the second bullet point.

$\endgroup$
3
  • $\begingroup$ Your assumptions are equivalent to that there exists a cocompact lattice in the isometry group of $X$. (The setwise-stabilizer of $Y$ in $Isom(X)$.) This is already false for some 3-dimensional homogeneous manifolds (solvable simply connected Lie groups). $\endgroup$
    – Misha
    Oct 7 '19 at 0:24
  • $\begingroup$ @Misha Do you have a reference for this? I'm having difficulty finding the right search phrases. $\endgroup$ Jun 11 '20 at 20:57
  • $\begingroup$ For instance, check Thurston's book "Geometry of 3-manifolds." He describes 8 3-dimensional geometries which, by his definition, are the ones admitting an isometric discrete action with quotient of finite volume. But there is a 1-parameter family of 3-dimensional solvable Lie groups, mathoverflow.net/questions/165656/…. $\endgroup$
    – Misha
    Jun 25 '20 at 0:24
6
$\begingroup$

The answer is no. A quick answer can be done as follows:

(1) Pansu proved (1989) that two Carnot Lie groups are quasi-isometric if and only if they are isomorphic.

(2) There exists continuum many non-isomorphic 7-dimensional Carnot Lie groups.

If $Y$ is a proper, uniformly discrete and isometry-transitive metric space, then $Y$ is QI to its isometry group $G$, which is locally compact. Assuming it QI to a nilpotent Lie group in addition implies (by results of Gromov/Losert/Trofimov) that $G$, modulo a compact normal subgroup, is discrete and virtually nilpotent. There are only countably many QI classes. Hence at least one of the examples in (2) yields (for every choice of left-invariant Riemannian metric) a negative answer to your question.

There is an alternative using hyperbolicity rather polynomial growth, consisting of a continuum family of negatively curved homogeneous 3-folds. That they're not QI is also a result of Pansu. That a totally locally compact group QI to it has to be compact-by-discrete is an immediate consequence of the 2-dimensional Hilbert-Smith conjecture (which is an old theorem).


Here are some added reference and comments:

(a) Reference: this is the "famous" 1989 Pansu paper: Métriques de Carnot-Carathéodory et quasiisométries des espaces symétriques de rang un. (French) Ann. of Math. (2) 129 (1989), no. 1, 1–60.

(b) The continuum family consists of the 3-step-nilpotent simply connected Lie groups $G_t$ with the Lie algebra with basis $(e_i)_{1\le i\le 7}$ and brackets $12|4$ (meaning $[e_1,e_2]=e_4$), $13|5$, $23|6$, $16|7$, $25|t.7$, $34|(t-1).7$; it can be found in most lists. For, say $t$ transcendental, it's not QI to any discrete group. Magnin checked that $\frac{(t^2-t+1)^3}{t^2(t-1)^2}$ is an isomorphism invariant.

(c) Gromov proved that a discrete group with polynomial growth is virtually nilpotent. Lozert extended the result to locally compact groups, showing in particular that these are compact-by-Lie (hence compact-by-discrete in the totally disconnected case). Reference: V. Losert. On the structure of groups with polynomial growth. Math. Z. 195 (1987) 109-117. For groups acting on graphs (the totally disconnected case can boil down to it) Trofimov, reached the same conclusion: V. Trofimov. Groups with polynomial growth. Math USSR Sb 51 (1985) 405-418.

(d) It follows from Pansu's computation of $L^p$-cohomology and QI-invariance of the latter, that the groups $H_t=\mathbf{R}^2\rtimes\mathbf{R}$, for $t\ge 1$, with action $s\cdot (x,y)=(e^sx,e^{ts}y)$, are pairwise non-quasi-isometric. Reference: P. Pansu. Cohomologie Lp en degré 1 des espaces homogènes. Potential Anal. 27 (2007), no. 2, 151-165. Both steps for these groups were reproved differently in: Y. Cornulier, R. Tessera. Contracting automorphisms and Lp-cohomology in degree one. Ark. Mat. 49 (2011), no. 2, 295–324.

(Actually, it can be shown that for $t>1$, the Lie group $H_t$ is not QI to any vertex-transitive graph of finite valency. The main analytic ingredient is also Pansu 1989 (Cor. 6.9), but not the "famous" 1989 Pansu paper. Namely; Dimension conforme et sphère à l'infini des variétés à courbure négative, Ann. Acad. Sci. Fenn. Ser. A I Math. 14 (1989), no. 2, 177-212. See the discussion in my "quasi-survey" https://arxiv.org/abs/1212.2229, §19.6.3)

(e) For the Hilbert-Smith conjecture in dimension 2, it is asserted with a proof in Montgomery-Zippin's book but reading the proof I found a quite serious mistake. But everything could be fixed using results in Kolev, Boris Sous-groupes compacts d'homéomorphismes de la sphère. Enseign. Math. (2) 52 (2006), no. 3-4, 193-214. Also the 3-dim Hilbert conjecture by Pardon fixes this, although in a much more complicated way.

$\endgroup$
7
  • $\begingroup$ I have a question regarding the sentence"If $Y$ is proper, uniformly discrete...". Is this a fact about Carnot Lie groups, Lie groups in general, homogeneous manifolds in general, or locally compact homogeneous metric spaces in general? $\endgroup$ Oct 6 '19 at 19:53
  • $\begingroup$ Changed "it's" to "$Y$". It's about arbitrary metric spaces. $\endgroup$
    – YCor
    Oct 6 '19 at 20:55
  • $\begingroup$ Do you have references for at least one of these arguments? I found the 1989 paper by Pansu but I haven't been able to track down some of the other elements. $\endgroup$ Jun 12 '20 at 0:14
  • $\begingroup$ @JamesHanson I added a few references $\endgroup$
    – YCor
    Jun 12 '20 at 7:42
  • $\begingroup$ Thank you. I apologize if this is basic geometric group theory, but where can I find a reference for the fact that there are only countably many quasi-isomorphism classes of discrete virtually nilpotent groups? $\endgroup$ Jun 12 '20 at 17:31

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.